Open a PDF version to print this topic

HealthInfo West Coast-Te Tai Poutini

Managing chemotherapy-induced diarrhoea

Chemotherapy can cause problems with frequent and loose bowel motions (diarrhoea), and this can be serious. If you have diarrhoea, you can become dehydrated very quickly, especially if you have nausea (feeling sick) or vomiting, or are not drinking enough.

Diarrhoea becomes a problem when your motions, or poos, are like water or loose porridge, and you pass them more than four to six times a day. This can cause major health problems, because you lose important salts, minerals and protein in the diarrhoea, not just water.

This page explains what you should do if you have diarrhoea while you are on chemotherapy, as well as tips for avoiding dehydration, recognising the signs of dehydration and knowing what to do if you get dehydrated.

Taking medicine to control your diarrhoea

Loperamide (Diamide, Nodia or Imodium)

Signs you are becoming dehydrated

If you are becoming dehydrated, you will have one or more of these symptoms:

How to stop yourself becoming dehydrated

There are a few easy things you can do to stop yourself becoming dehydrated:

What to do if you become dehydrated

What to do if you don't get better

If you feel worse, or your symptoms last for more than 24 hours, seek urgent advice from the oncology nurse specialist. The numbers are:

If you are calling after hours, phone the Oncology Department, Christchurch Hospital, on (03) 364‑0020. Please hold until your call is answered.

Information provided by the Canterbury DHB. Adapted by the West Coast DHB. Page created February 2016.

Page reference: 248187

Review key: HISID-85240